Prospective associations between meth/amphetamine (speed) and MDMA (ecstasy) use and depressive symptoms in secondary school students
Article [Author's Original]
Is part ofJournal of epidemiology and community health ; vol. 66, no 11
- Faculté des arts et des sciences - École de psychoéducation
Background Research has raised significant concern regarding the affective consequences of synthetic drug use. However, little evidence from well-controlled longitudinal studies exists on these consequences. The aim of this study was to determine whether use of meth/amphetamine (speed) and 63,4- methylenedioxymethamphetamine (MDMA, ecstasy) is independently predictive of subsequent depressive symptoms in adolescents. Methods A sample of 3880 adolescents from secondary schools in disadvantaged areas of Quebec, Canada, were followed over time (2003e2008). Logistic regression was used to test the association between meth/ amphetamine and MDMA use in grade 10 (ages 15e16 years) and elevated depressive symptoms on an abridged Center for Epidemiologic Studies-Depression scale in grade 11, controlling for pre-existing individual and contextual characteristics. Results After adjustment, both MDMA use (OR 1.7, 95% CI 1.1 to 2.6) and meth/amphetamine use (OR 1.6, 95% CI 1.1 to 2.3) in grade 10 significantly increased the odds of elevated depressive symptoms in grade 11. These relationships did not vary by gender or pre-existing depressive symptoms. Increased risk was particularly observed in concurrent usage (OR 1.9, 95% CI 1.2 to 2.9). Conclusions Adolescent use of meth/amphetamine and MDMA (particularly concurrent use) is independently associated with subsequent depressive symptoms. Further enquiry must determine whether these associations reflect drug-induced neurotoxicity and whether adolescence is a period of increased vulnerability to the hazards of synthetic drug exposure.
Brière, F. N., Fallu, J.S., Janosz, M., & Pagani, L. S. (2012, Nov.). Prospective association between MDMA (ecstasy) and meth/amphetamine (speed) use and depressive symptoms among high school students. Journal of Epidemiology and Community Health, 66(11), 990-994.